Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 32, NWS Salt Lake City, UT

December 12, 2023Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this wind advisory at Dec 12, 2023, 2:27 PM MST for Davis County, Weber County, Utah. It took effect at Dec 12, 2023, 7:00 PM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2023, 2:27 PM MST (21:27 UTC)
In effect from
Dec 12, 2023, 7:00 PM MST
Expired
Dec 13, 2023, 9:00 AM MST
In force
14 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS75 KSLC 122127
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
227 PM MST Tue Dec 12 2023

UTZ104-131200-
/O.NEW.KSLC.WI.Y.0032.231213T0500Z-231213T1600Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
227 PM MST Tue Dec 12 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM MST
WEDNESDAY...

* WHAT...East winds 25-35 mph with gusts to 50 mph expected.

* WHERE...Northern Wasatch Front, particularly near canyons.

* WHEN...From 10 PM this evening to 9 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult for high
  profile vehicles and vehicles with trailers.

* ADDITIONAL DETAILS...The strongest winds will be from 3-9 AM
  Wednesday near the mouths of Farmington and Weber Canyons. Winds
  of similar speeds are not expected to reach far from canyon
  mouths. Gusts of 25-35 mph are expected for Ogden, Layton, and 
  Bountiful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
3 follow-up statements
898 
WWUS75 KSLC 130139
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
639 PM MST Tue Dec 12 2023

UTZ104-131600-
/O.EXT.KSLC.WI.Y.0032.231213T0200Z-231213T1600Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
639 PM MST Tue Dec 12 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY...

* WHAT...East winds 25-35 mph with gusts to 50 mph expected.

* WHERE...Northern Wasatch Front, particularly near canyons.

* WHEN...Until 9 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult for 
  high profile vehicles and vehicles with trailers.

* ADDITIONAL DETAILS...The strongest winds will be from 3-9 AM 
  Wednesday near the mouths of Farmington and Weber Canyons. Winds
  of similar speeds are not expected to reach far from canyon 
  mouths. Gusts of 25-35 mph are expected for Ogden, Layton, and 
  Bountiful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
476 
WWUS75 KSLC 131004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 AM MST Wed Dec 13 2023

UTZ104-131600-
/O.CON.KSLC.WI.Y.0032.000000T0000Z-231213T1600Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
304 AM MST Wed Dec 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...East winds 20-30 mph with gusts to around 45 mph 
  expected.

* WHERE...Northern Wasatch Front, particularly near canyons.

* WHEN...Until 9 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult for 
  high profile vehicles and vehicles with trailers.

* ADDITIONAL DETAILS...The strongest winds can be expected near
  the mouths of Farmington and Weber Canyons. Winds of similar
  speeds are not expected to reach far from canyon mouths. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
729 
WWUS75 KSLC 131601
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
901 AM MST Wed Dec 13 2023

UTZ104-131715-
/O.EXP.KSLC.WI.Y.0032.000000T0000Z-231213T1600Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
901 AM MST Wed Dec 13 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Canyon winds will taper off through the morning, with peak gusts 
around 40 mph at Farmington and Weber Canyon.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Dec 12, 4:30 AM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Dec 12, 4:30 AM MST, 9 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
430 AM MST Tue Dec 12 2023

.SYNOPSIS...A dry storm system will slowly pivot around Utah, as
it drops south through Nevada today, and eventually into Arizona
by Wednesday. High pressure will follow for the remainder of the
week and upcoming weekend.

&&

.SHORT TERM (Through 12Z/5AM Thursday)...A developing upper low
across Nevada this morning will pivot around the forecast area
through the short term period, as it slowly digs into the Desert
Southwest. Currently a band of light precipitation along a some
what diffuse low level baroclinic zone extends from southern Idaho
through far northwest Utah and into northeast Nevada. This feature
will remain in place through this morning before dissipating this
afternoon, and sadly will represent the best chance for organized
precipitation through the short term.

A window for gusty easterly canyon winds exists tonight through
Wednesday morning from Parleys Canyon northward along the Wasatch
Front, as well as eastern portions of the Cache Valley. Modest low
level cold advection within a period of easterly flow, and a
somewhat favorable pressure gradient will support gusts near
advisory levels in the typical trouble spots such as near the
mouth of Farmington Canyon. Given the marginal nature of the
event, have held off at this point on any headlines.

Cooling aloft will allow temperatures to trend downward several
degrees across most of the forecast area today. The exceptions
will be areas where stagnant low level cold pools remain in place,
such as the Salt Flats, Castle Country, and the Cache Valley,
where temperatures will run closer to persistence. Despite the
cooling aloft, weakened inversions will likely remain along the
Wasatch Front as well, where urban haze will continue to slowly
increase through the short term period.

.LONG TERM (After 12Z/5AM Thursday)...A building ridge of high
pressure is forecast the latter half of this week and through the
weekend. This will allow for dry conditions and warmer than normal
temperatures across the state. This will be especially true for the
central valleys of Utah like the Sanpete and Sevier Valleys. Here,
high temperatures over the weekend are forecast 15 to nearly 20
degrees above their normals into the mid 50s. The warm spot in the
state will remain the St. George/Santa Clara/Ivins vicinity where
high temperatures are forecast into the low 60s over the weekend, a
good 10 degrees or so above normal. Right now, there is a less than
10% chance for temperatures to climb into the upper 60s. As the
ridge erodes early next week, focus turns to a broad area of low
pressure offshore. This low looks to be the next opportunity for any
precipitation in the general region though how much moisture it
might bring to Utah and southwest Wyoming is widely uncertain at
this point. A series of weak shortwaves may impact our area next
week with the first one possible as early as Monday.

&&

.AVIATION...KSLC...Light winds with mid to high based clouds are
forecast today which will allow for VFR conditions. Wind shifts are
expected during their typical drainage flow times; late this morning
and again in the evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Fog and low stratus is
allowing for IFR conditions this morning across southwest Wyoming as
well as at LGU. These conditions are forecast into the early
afternoon before improving into VFR. Across central and southern
Utah, light winds and mid to high level clouds are expected for the
day allowing for VFR conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Seaman
LONG TERM...NDeSmet
AVIATION...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.